Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 7, NWS Hastings, NE

March 9, 2018Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this red flag warning at Mar 9, 2018, 12:17 PM CST for Phillips County, Rooks County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2018, 12:17 PM CST (18:17 UTC)
Expired
Mar 9, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Hastings, NE

Counties Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2534 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WWUS83 KGID 091817
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1217 PM CST Fri Mar 9 2018


KSZ005-017-100000-
/O.NEW.KGID.FW.W.0007.180309T1817Z-180310T0000Z/
Phillips-Rooks-
1217 PM CST Fri Mar 9 2018

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005 AND
017...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 6 PM CST this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and 
  Fire Weather Zone 017 Rooks.

* WINDS...Northwest 15 to 25 mph with gusts up to 30 mph.

* TIMING...this afternoon through early evening

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fires that develop will spread quickly and be
  difficult to control, exhibiting extreme fire behavior.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Billings Wright
1 follow-up statement
531 
WWUS83 KGID 100000
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
600 PM CST Fri Mar 9 2018

...RED FLAG WARNING EXPIRING...

KSZ005-017-100100-
/O.EXP.KGID.FW.W.0007.000000T0000Z-180310T0000Z/
Phillips-Rooks-
600 PM CST Fri Mar 9 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005 AND 017...

Wind speeds will continue to decrease and relative humidity will
increase during the evening, allowing the Red Flag Warning to
expire.

$$

Heinlein

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 9, 5:54 AM CST, 6 hours 23 minutes earlier.

Area forecast discussion, Mar 9, 5:54 AM CST, 6 hours 23 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
554 AM CST Fri Mar 9 2018

.SHORT TERM...(Today and tonight)
Issued at 341 AM CST Fri Mar 9 2018

While a rogue sprinkle cannot be completely ruled out (mainly
very late tonight), the vast majority of these 24 hours carries a
very high probability of staying dry, and the official forecast
remains as such. As a result, the number 1 story for today is a
continued warm-up, with most of our coverage area (CWA) expected
to climb 5-10 degrees warmer than yesterday. That being said,
there will be a solid 20-degree gradient from our far northeast
corner (near 50) to our far southwest corner (near 70). Not
surprisingly, the warmest areas of our southwest (which also
happen to be the breeziest areas) will be prone to "near-
critical" fire danger this afternoon, and for all further
discussion of this topic please refer to the separate "Fire
Weather" section below.

Taking a look at the current/recent weather scene as of 230 AM...
Certainly no surprises overnight...quiet as expected. Yes, there
are plenty of light, elevated/mid-level radar returns from passing
mid-level clouds, but with cloud bases mainly at/above 12kt ft,
and forecast soundings/time heights showing plenty of dry air
below that, have little reason to believe that any meaningful
raindrops are actually reaching the ground. In the mid-upper
levels, water vapor satellite imagery and short term model data
reveal broad west-northwest flow over the Central Plains, with a
weak/moisture-starved disturbance (responsible for those non-
consequential radar echoes) currently slipping across the NE/SD
border. At the surface, a weak warm front is stretched from
western NE into south central KS, attendant to a weak low pressure
system over west-central NE. With our CWA currently entirely east
of this front, our breezes are generally no more than 5-10 MPH
from an east/southeast direction. Overnight low temps should
bottom out in the mid-upper 20s most areas, with many places not
seeing true lows until closer to 7AM as skies become increasingly-
clear by that time.

Now looking ahead forecast-wise through today/tonight...

Today:
The big story for most folks will be the generally 5-10 degree
warm-up versus yesterday, accompanied by plentiful sunshine
(again, see separate section below for fire weather concerns). In
the mid-upper levels, our region essentially resides "in between"
disturbances today, promoting plentiful sunshine in between the
departing mid-level clouds this morning and only limited coverage
of fairly thin/high cirrus mainly this afternoon. At the surface,
the situation is actually a bit tricky, especially with regard to
wind speeds/shifting directions. In short, the weak low pressure
currently in western NE will scoot southeast into southern KS over
the course of the day, passing over the western/southern portions
of our CWA as it does so. As this occurs, a fairly weak cold front
will "surge" across our CWA mainly between sunrise-Noon, turning
winds north-northwesterly in its wake. While not truly strong by
any means (especially in light of recent days), at least our
southwest half will see several hours of sustained speeds around
15 MPH/gusts at least 20-25 MPH (this represents roughly a 5 MPH
increase from previous forecast). Meanwhile, especially our
northeast one-third or so will feel less wind-influence from this
passing front, with lighter speeds only around 10 MPH and more of
a north-northeast directional component. All areas should see
gradually decreasing winds as the afternoon wears on (especially
after 4 PM), and by sunset, most of the CWA will see northeast
breezes only 5-10 MPH. Temperature-wise, made very little/hardly
any modification to previous highs. Despite the weak cold
advection behind the front, plentiful sunshine and mixing should
make the most of temp potential. The net result is a decent
gradient ranging from near-50 far northeast, mid-upper 50s central
(Tri Cities) and up to around 70 far southwest (especially Rooks
County).

This evening/tonight:
Again, mainly an uneventful/dry night. That being said, the very
late night hours (mainly after 3AM) could carry a non-zero chance
for a few rogue sprinkles, as weak forcing/mid level saturation
occurs in response to the next weak mid-upper level wave entering
the region, but well-out ahead of a stronger/more organized
disturbance still well to our northwest over the MT/WY/SD border
area. All this being said, do not have confidence to go higher
than 10 percent PoPs (precip chances) before sunrise Saturday, and
thus have refrained from even formally mentioning sprinkles in the
Friday night forecast period (surely the vast majority of the CWA
will be dry). At the surface, the light northeast breezes at
sunset will gradually turn more easterly-then-southerly as the
night wears on, in response to the next low pressure center
approaching from the northwest. However, overnight speeds should
largely remain near/under 10 MPH, so not a major deal. Low temps
should be held up by the combination of light-but-steady breezes
and increasing clouds (especially post-midnight). Again, made
little/if any change to inherited low temps, with most places
aimed into the 30-35 range, or 5+ degrees milder than this morning.

.LONG TERM...(Saturday daytime through Thursday)
Issued at 341 AM CST Fri Mar 9 2018

Have a dry start to the long term period, on Saturday morning, with
PoPs increasing through the day. At 12Z Saturday, models are in
pretty good agreement showing generally zonal flow in place aloft,
with a compact vort max located over the MT/WY/SD border area.
Looking at the surface, expecting southerly winds to be in place
for most locations at the start of the day, though a trough
axis/cold front aren't far off to the west. Through the daytime
hours, this disturbance slides further southeast, moving into
northwestern NE by evening. There are some differences between
models with exactly where it will be at 00Z...ranging from north
central NE to SWrn NE closer to the CO border. Then through the
Sat evening/overnight hours, that southeastward track continues,
as does the slight differences between models with the exact path.
These differences lead to questions with how much of the CWA is
affected by precipitation, and how much precip there actually
is...but in general, the best chances for precip look to be
between 00Z-12Z Sunday...and mainly across our NE counties roughly
north of Lexington to Hastings to Hebron line. Depending the
exact time of the switch from rain to snow, NNErn portions of the
CWA could pick up some light snow amounts...but if something like
the 00z NAM solution pans out, a couple inches would be possible
instead of the couple tenths currently expected.

Another concern Saturday afternoon will be with fire wx issues,
mainly for far SSWrn portions of the area. Stronger NW winds are
expected to build in across the area behind the passing sfc cold
front, with sustained speeds of 15-25 MPH possible. Current
forecast highs range from the lower 50s north to lower 60s south,
and expect dropping dewpoints with the drier air and increased
mixing with those NW winds. Have at least a few hours of near-
critical fire conditions (<25% with gusty winds) going in
Phillips/Rooks/Osborne/Smith counties in north-central KS.

There may be a bit of light precip hanging into the early morning
hours Sunday, as that main disturbance continues pushing
southeast and a second wave passes through quick on its heels, but
otherwise the rest of the day is expected to be dry. It looks to
be another breezy/windy day across the region, as a tightened
pressure gradient sets up thanks to high pressure building south
behind the departing front, aided by CAA and mixing of some strong
winds aloft. Expecting a drop in high temperatures back into the
mid/upper 30s north to mid 40s south.

As we get into the start of the work week, a more amplified upper
level pattern is expected to develop between areas of low pressure
affecting the Great Lakes/northeastern CONUS and ridging over the
Intermountain West, resulting in NNWrly flow across the area on
Monday. Monday night/Tuesday, models are showing another shortwave
upper level disturbance sliding southeast through the Central
Plains, but with a lack of moisture to work with, there is pretty
good agreement keeping things dry.

Looking to Wed-Thurs, the forecast remains dry, with models showing
that upper level ridging that had been sitting off to our west now
moving east through the Plains, pushed by a storm system approaching
the West Coast. Thurs night and into Friday, more southwesterly flow
develops aloft on the backside of the departing/weakening ridge, and
have some slight chance PoPs returning to the forecast.

Temperature-wise, expecting a warming trend through the period
Monday and on. Current forecast highs on Monday are in the mid 40s
to lower 50s, increasing to the 60s/lower 70s for Thursday.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday)
Issued at 554 AM CST Fri Mar 9 2018

General overview:
Confidence is high in VFR ceiling/visibility and precipitation-
free conditions throughout the period, with only varying degrees
of passing mid-high level clouds. Although sustained winds are not
expected to exceed 12kt the vast majority of the time, there will
be several directional changes. Read on for more wind details...

Surface winds:
As already stated, while not truly "strong" by any means, winds
will feature several directional changes through the period.
Generally speaking, things will start out southeasterly for a few
hours, then trend westerly/northwesterly behind a weak cold front,
and then gradually turn easterly-southeasterly in the ensuing
return flow behind the front. The overall-strongest winds of the
entire period are favored to affect KEAR especially between 17-21Z,
when modest gusts to around 18kt are expected.

&&

.FIRE WEATHER...
Issued at 341 AM CST Fri Mar 9 2018

Regarding solidly "near-critical" fire weather concerns this
afternoon (Day 1):

Compared to our previous forecast, this latest one has slightly
increased wind speeds/slightly decreased relative humidity (RH)
for this afternoon...never a good fire weather combo. That being
said, this appears to be more of a "high end" near-critical
situation, as opposed to an outright-critical one that would
necessitate an official Warning. More specifically, the northern
edge of this afternoon's near-critical area basically runs from
Furnas-Nuckolls counties and southward into all 6 KS counties.
All areas along/south of this line should see at least a few hours
of north-northwesterly wind gusts 20+ MPH and RH at/below 25
percent. The overall-worst conditions appear to target
Rooks/Osborne KS counties, where we could come perilously close to
seeing 3+ hours of 25+ MPH wind gusts, and thus critical
criteria. However, in theory, wind speeds should be on a gradual
decline just as RH values are hitting their lowest/worst, so there
is not a great overlap between winds/RH. These meteorological
factors, along with collaboration with neighboring offices
DDC/GLD/ICT, have resulted in the decision to hold off on formal
Warning issuance for this afternoon, but again, day shift will
have to watch especially Rooks/Osborne very closely. For sure, we
will be introducing near-critical fire weather to the Hazardous
Weather Outlook (HWOGID), and emphasizing graphically.

Closing with a quick review of our local fire weather criteria:
"Critical" means the 3+ hour overlap of relative humidity (RH) of
20-percent-or-lower and sustained winds/gusts of 20+MPH/25+MPH
(in the presence of sufficiently-dry vegetation/fuels). "Near-
critical" means the overlap of 25-percent-or-lower RH and
sustained winds/gusts of 15+MPH/20+MPH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Pfannkuch
LONG TERM...ADP
AVIATION...Pfannkuch
FIRE WEATHER...Pfannkuch
Hazardous weather outlook, Mar 9, 3:51 AM CST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
351 AM CST Fri Mar 9 2018

KSZ005>007-017>019-NEZ082>086-101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Furnas-Harlan-
Franklin-Webster-Nuckolls-
351 AM CST Fri Mar 9 2018

This Hazardous Weather Outlook is for portions of north central
Kansas, along with most south central Nebraska counties bordering
Kansas.

.DAY ONE...Today and Tonight.

Near-critical fire weather conditions are likely this afternoon, due
to the combination of relative humidity dropping between 15 and 25
percent, and north-northwest winds gusting at least 20 MPH. Of all
counties, Rooks and Osborne will likely come closest to reaching
critical conditions, but are currently expected to fall just short.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday afternoon, near-critical fire weather conditions will be
possible across portions of north central Kansas, mainly west of
Highway 281.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but any
reports of possible wildfires would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

NEZ039>041-046>049-060>064-072>077-087-101200-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Thayer-
351 AM CST Fri Mar 9 2018

This Hazardous Weather Outlook is for most south central Nebraska
counties along and north of Highway 6, along with Thayer County.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch/ADP

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.